Why Bleeding Happens
Bleeding at the end of life can be distressing for the patient and family. Bleeding occurs for many different reasons, such as clotting disorders, tumors that erode (wear away) blood vessels, ulcers, and some lung or breathing conditions. Patients who have had previous bleeding are at increased risk for additional bleeding.
What to Do if Bleeding Occurs
It is important to have a plan in place to respond if bleeding occurs. Ask for education and support from the hospice staff. The primary goals are patient comfort and reducing patient and family anxiety and fear.
What are the Signs of Bleeding?
● Previous bleeding from any part of the body, including the gums
● Blood-tinged coughing or vomiting
● Blood in the urine or stool
● Nose bleeds
● Skin with excessive bruising/many red dots on the skin
What to Report to the Care Team?
Any change in frequency or quantity of bleeding symptoms should be reported to the hospice/palliative care team.
What Can be Done for Bleeding?
The hospice/palliative care team will talk to the patient and family about the chance of any bleeding and will provide help if bleeding occurs.
Tips for patients who experience bleeding are:
● Keep air humidified.
● Have bandages/dressings to apply as directed by the care team.
● Keep dark-colored towels or blankets and waterproof underpads ready for use if bleeding occurs.
● Use non-sterile gloves to clean up after any bleeding epis
Discuss with the hospice/palliative care team:
● Stopping any medications or treatments that can cause bleeding (aspirin, Ibuprofen/Motrin, Vitamin E).
● The use of cough medicine for patients with a cough.
● Medications that can be prescribed to lessen the problem.
● Medications already in the home that may provide sedation, anxiety relief, and/or pain relief.
● Your hospice/palliative care team is available to ensure you have all the education and support you need if bleeding occurs.